Wisconsin, 2025

Flood and Damaging Winds in Wisconsin, August 9, 2025

August 9, 2025 · NWS DLH · 4 events in 2 counties and zones

Another complex of thunderstorms developed the night of the 8th into the 9th across the Northern Plains and pushed eastward across the Northland during the morning hours. A bowing segment developed across northwest Wisconsin around sunrise and led to some areas of tree damage where it tracked.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Another complex of thunderstorms developed the night of the 8th into the 9th across the Northern Plains and pushed eastward across the Northland during the morning hours. A bowing segment developed across northwest Wisconsin around sunrise and led to some areas of tree damage where it tracked. Heavy rainfall also produced some minor flooding in the community of Stone Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 9, 3:01 AM CST, 37 minutes earlier. Its key messages:

  • Scattered severe thunderstorms are expected to continue to affect the area early this morning, with another round of storms possible for northwest Wisconsin this afternoon. All modes of severe weather are possible.
  • A drier airmass moves into the area today, producing more comfortable conditions for the weekend with highs closer to normal values.
  • Periodic shower and thunderstorm chances return for next week along with near normal temperatures.
Area forecast discussion, Aug 9, 3:01 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
401 AM CDT Sat Aug 9 2025

.KEY MESSAGES...

- Scattered severe thunderstorms are expected to continue to
  affect the area early this morning, with another round of
  storms possible for northwest Wisconsin this afternoon. All
  modes of severe weather are possible.

- A drier airmass moves into the area today, producing more
  comfortable conditions for the weekend with highs closer to
  normal values.

- Periodic shower and thunderstorm chances return for next week
  along with near normal temperatures.

&&

.DISCUSSION...
Issued at 400 AM CDT Sat Aug 9 2025

A trough axis ahead of a cold front advancing across Minnesota
early this morning has generated clusters of showers and
thunderstorms which are moving northeast across the Northland.
Some of these storms have been strong to severe, with the
potential for strong winds and hail. I expect this general
pattern to continue for the next several hours as the boundaries
progress slowly east early this morning. This initial wave of
convection should move east by mid morning, though there may be
some festering weaker convection that lingers longer. Another
round of showers and storms may develop along the front that may
push across the far eastern portions of the CWA this
afternoon/early evening before the front finally exits the
region to the east. The strongest storms will be the next
several hours with the best MUCAPE and shear along and ahead of
the front. If we can get some more sustained convection going,
we may have a risk for training of storms which may lead to
heavy rainfall and flash flooding concerns. However, this is
going to dependent on getting those repeat storms over the same
areas.

Behind the front a much more comfortable airmass will move into
the area. Upstream dewpoints dip down into the 50s, which will
allow overnight lows to dip to near or below 60 for the first
time in several days, with the coolest night Sunday night. While
today will still be somewhat warm and humid with highs still in
the 80s nearly everywhere, Sunday will be be cooler, only
getting into the mid 70s to mid 80s.

The main upper low which has been the main driver of this hot,
humid and somewhat wet last few days pushes northeast of the
region by late in the weekend, but leaves a broad upper level
trough that lingers over the Northland through at least the
middle part of this week. With it in the vicinity, we should
have some small, mostly diurnally driven pops for Monday and
Tuesday. The upper level trough shifts east allowing ridging to
build in for the latter half of the week, allowing heat to begin
building once again through the end of the work week.
Precipitation chances return to the forecast for later in the
week as well, though there is low confidence in the timing.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1245 AM CDT Sat Aug 9 2025

A mixture of VFR and MVFR conditions as of issuance time are
expected to continue to deteriorate through the overnight hours.
Showers and thunderstorms are expected to develop over central
Minnesota and spread north and east as they move across the
area. Generally widespread MVFR conditions should develop, with
localized visibility drops due to heavy rain. Timing is somewhat
uncertain at this time as storms have been slow to develop so
far. Fog may develop at a few sites after storms roll through
each terminal, but confidence is decreasing on this, so have
left that out for now. Conditions should then improve back to
VFR through Saturday morning and remain VFR through the
remainder of the TAF period.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 400 AM CDT Sat Aug 9 2025

The main concern the next 12 to 18 hours will be convection
that should move off the land and out over the lake before
either dissipating or moving off to the east. Wind gusts over 40
knots, hail and heavy rainfall will all be possible with these
storms this morning. A cold front will follow the storms with
winds becoming southwesterly by mid day today and continuing
through at least Monday, mostly from 5 to 15 knots. A period of
stronger winds to around 20 knots will develop along the North
Shore north of Taconite Harbor, causing locally built up waves
Sunday afternoon. A Small Craft Advisory may be needed.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...LE
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Aug 9, 3:17 AM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
417 AM CDT Sat Aug 9 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-100930-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
417 AM CDT Sat Aug 9 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are expected across portions of
northeast Minnesota and northwest Wisconsin this morning with
damaging winds to 60 mph, heavy rainfall, large hail to quarter
size, and dangerous lightning.

This afternoon, thunderstorm chances will continue across
northwest Wisconsin. A few storms could be strong to severe with
gusty winds, large hail, locally heavy rain, and dangerous
lightning

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a 30 percent chance of thunderstorms across northeast
Minnesota on Monday, and a 20 percent chance across northeast
Minnesota and northwest Wisconsin on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed today.

LSZ121-140>148-150-100930-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
417 AM CDT Sat Aug 9 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Scattered thunderstorms this morning, decreasing in coverage this
afternoon. Wind gusts to 35 kts, dangerous cloud to water
lightning and small hail are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty southwest winds on Sunday may produce hazardous conditions
for small craft along the North Shore, north of Taconite Harbor.

There is a 30 percent chance of thunderstorms on Monday, and a 20
percent chance on Thursday and Friday.

PA

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The Duluth radar (KDLH), 125 km away, was scanning. The volume nearest the first event began at 09:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Washburn

When
August 9, 3:38 AM CST to 3:40 AM CST
Where
Washburn County, 0.48 mi E of Shell Lake Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.730, -91.910

Photos were received showing trees down with one uprooted and down over the road near the southeast end of the Shell Lake airport.

Flood, Sawyer

When
August 9, 4:30 AM CST to 10:00 AM CST
Where
Sawyer County, 0.48 mi E of Stone Lake to 0.63 mi E of Stone Lake
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.850, -91.540

Three to six inches of water was covering both lanes of Wisconsin 70 between Main and 1st Street North in Stone Lake.

Thunderstorm Wind, Sawyer

When
August 9, 4:43 AM CST to 4:45 AM CST
Where
Sawyer County, 1.6 mi WSW of Round Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.010, -91.360

Two aspen trees ten inches in diameter were uprooted.

Thunderstorm Wind, Sawyer

When
August 9, 4:47 AM CST to 4:50 AM CST
Where
Sawyer County, 0.48 mi W of Round Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.020, -91.340

Multiple trees were down completely blocking Peninsula and Linden Road six miles east of Hayward. Roads were completely impassible.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290319, 1290318, 1290320, 1290321.